Alert archive / Minnesota / River Flood Warnings in 2011

River Flood Warning 97, NWS Sioux Falls, SD

June 14, 2011Pipestone County, Minnesota; Moody County, South Dakota

NWS Sioux Falls, SD issued this river flood warning at Jun 14, 2011, 10:19 PM CDT for Pipestone County, Minnesota; Moody County, South Dakota. It was in force for 33 hr.

The area

The counties it named.

The facts

Issued
Jun 14, 2011, 10:19 PM CDT (03:19 UTC)
Expired
Jun 16, 2011, 7:26 AM CDT
In force
33 hr
Issued by
NWS Sioux Falls, SD
Flood severity
Moderate

Counties Pipestone County, MN, Moody County, SD

The radar

The Sioux Falls radar (KFSD), 53 km from the middle of the area, began a volume at 03:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Pipestone Creek at Pipestone (PIPM5).

Action stage
15 ft
Minor stage
16 ft
Moderate stage
18 ft
Major stage
20 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06482500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

805 
WGUS43 KFSD 150320
FLWFSD
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1019 PM CDT TUE JUN 14 2011

...THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A FLOOD 
WARNING FOR THE FOLLOWING RIVERS IN MINNESOTA...SOUTH DAKOTA...

  PIPESTONE CREEK AT PIPESTONE 
   
.THE FOLLOWING RIVER FORECASTS INCLUDE FORECAST PRECIPITATION THROUGH
TONIGHT. ANY ADDITIONAL FUTURE RAINS COULD AFFECT THE CREST 
FORECASTS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SAFETY MESSAGE...DO NOT DRIVE CARS THROUGH FLOODED AREAS.  THE WATER 
DEPTH AND ROAD CONDITION MAY BE UNSAFE.

ADDITIONAL INFORMATION IS AVAILABLE AT 
 
HTTP://WWW.WATER.WEATHER.GOV/AHPS2/INDEX.PHP?WFO=FSD

STAY TUNED FOR FURTHER UPDATES BY LISTENING TO NOAA WEATHER RADIO...
OR YOUR LOCAL RADIO AND TV STATIONS.

THE NEXT SCHEDULED STATEMENT WILL BE ISSUED TOMORROW MORNING. 

&&

MNC117-SDC101-160719-
/O.NEW.KFSD.FL.W.0097.110615T0319Z-000000T0000Z/
/PIPM5.2.ER.110614T1945Z.110614T2315Z.000000T0000Z.NO/
1019 PM CDT TUE JUN 14 2011

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A 

* FLOOD WARNING FOR 
  THE PIPESTONE CREEK AT PIPESTONE.
* UNTIL FURTHER NOTICE.
* AT 09PM TUESDAY THE STAGE WAS 18.4 FEET.
* FLOOD STAGE IS 16.0 FEET.
* AT STAGES NEAR 18.5 FEET...WATER IS ABOVE THE TOP OF THE CULVERTS 
  NORTH OF INDIAN LAKE. 


$$

&& 
LOCATION FLOOD  LATEST OBSERVED    RECENT OBSERVED
         STAGE  STAGE  TIME        CREST  TIME

PIPESTONE CREEK
PIPM5    16.0   18.43  TUE 9 PM    18.5   TUE JUN 14
1 follow-up statement
781 
WGUS83 KFSD 161226
FLSFSD
FLOOD STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
726 AM CDT THU JUN 16 2011

...THE FLOOD WARNING IS CANCELLED FOR THE FOLLOWING RIVERS IN 
MINNESOTA...SOUTH DAKOTA...

  PIPESTONE CREEK AT PIPESTONE 
   
.THE FOLLOWING RIVER FORECASTS INCLUDE FORECAST PRECIPITATION THROUGH
TONIGHT. ANY ADDITIONAL FUTURE RAINS COULD AFFECT THE CREST 
FORECASTS. 
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

SAFETY MESSAGE...DO NOT DRIVE CARS THROUGH FLOODED AREAS.  THE WATER 
DEPTH AND ROAD CONDITION MAY BE UNSAFE.

ADDITIONAL INFORMATION IS AVAILABLE AT 
 
HTTP://WWW.WATER.WEATHER.GOV/AHPS2/INDEX.PHP?WFO=FSD

STAY TUNED FOR FURTHER UPDATES BY LISTENING TO NOAA WEATHER RADIO...
OR YOUR LOCAL RADIO AND TV STATIONS.

THE NEXT SCHEDULED STATEMENT WILL BE ISSUED TOMORROW MORNING. 

&&

MNC117-SDC101-161256-
/O.CAN.KFSD.FL.W.0097.000000T0000Z-110616T1226Z/
/PIPM5.2.ER.110614T1945Z.110614T2315Z.000000T0000Z.NO/
726 AM CDT THU JUN 16 2011

THE FLOOD WARNING IS CANCELLED FOR
  THE PIPESTONE CREEK AT PIPESTONE.
* AT 06AM THURSDAY THE STAGE WAS 14.2 FEET.
* FLOOD STAGE IS 16.0 FEET.

$$

&& 
LOCATION FLOOD  LATEST OBSERVED  RECENT OBSERVED
         STAGE  STAGE  TIME      CREST TIME

PIPESTONE CREEK
PIPM5    16.0   14.24 THU 6 AM   18.5  TUE JUN 14

MG

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this river flood warning went out at Jun 14, 8:55 PM CDT, 1 hour 24 minutes earlier.

Area forecast discussion, Jun 14, 8:55 PM CDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
855 PM CDT TUE JUN 14 2011

.DISCUSSION...
COLD FRONT SLOWLY ADVANCING EASTWARD THIS EVENING INTO THE JAMES
RIVER VALLEY AREA. A LINE OF CONVECTION ALONG THE FRONT EXTENDS FROM
HURON TO JUST WEST OF YANKTON.  SEVERE WEATHER THREAT SEEN THIS
AFTERNOON AND EARLY EVENING WILL CONTINUE TO WANE AS THE CONVECTION
SHIFTS EASTWARD INTO A LESS FAVORABLE AREA ALREADY WORKED OVER BY
THE WIDESPREAD STORM ACTIVITY THIS MORNING AND AFTERNOON.  SOME
STRONGER STORMS WITH SMALL HAIL ARE POSSIBLE BUT OVERALL EXPECT THIS
LINE OF STORMS TO CONTINUE TO WEAKEN EAST OF THE JAMES RIVER
VALLEY...WHICH IS SUPPORTED BY THE LAST SEVERAL HRRR RUNS.

FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT FOR THE
PIPESTONE CREEK AREA WHICH ROSE TO MODERATE FLOOD STAGE THIS
AFTERNOON AS A RESULT OF THE HEAVY RAINFALL IN SOUTHWEST MN TODAY.
THE CREEK HAS LEVELED OFF BUT EXPECT MODERATE FLOODING TO PERSIST
FOR SEVERAL MORE HOURS. WILL WATCH THIS NEW CONVECTION FOR THE
POTENTIAL TO AGGRAVATE THE FLASH FLOODING EARLIER TODAY...HOWEVER SO
FAR RADAR RAINFALL ESTIMATES ARE MINOR WITH THE EXCEPTION OF THE
MORE ORGANIZED BANDS.  BUT WITH THESE STORMS EXPECTED TO
WEAKEN...THE NORTHEAST CORNER OF THE CWA SHOULD ONLY SEE MINOR
AMOUNTS.  MADE A QUICK UPDATE TO THE GRIDS FOR BETTER TIMING OF THE
THUNDERSTORMS ALONG THE FRONT. OTHERWISE...FORECAST REMAINS ON TRACK.

&&

.AVIATION...
A BAND OF CONVECTION HAS DEVELOPED ALONG A COLD FRONT MOVING
THROUGH THE AREA. THE BAND OF SHOWERS AND THUNDERSTORMS WILL MOVE
INTO THE JAMES RIVER VALLEY AROUND 00-02Z...AND INTO THE I-29
CORRIDOR IN THE 03-05Z TIME FRAME. LOTS OF IFR STRATUS CAN BE
EXPECTED AHEAD OF THE FRONT...BUT WILL TRANSITION TO VFR BEHIND THE
FRONT AS DRIER AIR USHERS INTO THE REGION UNDER NORTHWEST FLOW.
BREEZY NORTHWEST WINDS CAN BE EXPECTED AFTER 15Z ON WEDNESDAY UNDER
MOSTLY SUNNY SKIES.

&&

.PREV DISCUSSION...
THUNDERSTORMS THE MAIN FOCUS FOR THIS AFTERNOON AND EVENING. RAIN
HAS BEEN PERSISTANT WITH THUNDERSTORMS AND RAINFALL RATES OF 1 TO
NEARLY 2 INCHES AN HOUR HAS CAUSED FLASH FLOODING OVER MUCH OF SW
MN. RADAR ESTIMATES OF 3 TO 4 INCHES HAVE BEEN VERIFIED BY GROUND
REPORTS. AREAS OF RAIN MAINLY OVER SW MN THIS AFTERNOON IS EXPECTED
TO LIFT NE THE REST OF THIS AFTERNOON AS THE MAIN THETAE ADVECTIVE
MOVES INTO CENTRAL AND EASTERN MINNESOTA. FLASH FLOOD THREAT WILL
SUBSIDE AS THUNDERSTORMS EXIT THE FORECAST AREA. OVERALL CHANCES FOR
THUNDERSTORMS WILL CONTINUE INTO THE EARLY MORNING HOURS. TROUGH OF
WARM AIR ALOFT WILL KEEP CHANCES GOING INTO THE EVENING EAST OF
INTERSTATE 29 WHILE SURFACE BASED CONVECTION IS POSSIBLE MAINLY WEST
OF THE JAMES VALLEY. POTENTIAL FOR SEVERE THUNDERSTORMS EAST OF
INTERSTATE 29 IS RAPIDLY DECREASING THIS AFTERNOON AS EFFECTIVE
SHEAR DROPS FROM 40-50 KTS AT 18Z TO 10-20 KTS BY 00Z. MAIN CHANCE
FOR SEVERE THUNDERSTORMS WILL BE ALONG THE WESTERN FRINGES OF THE
FORECAST AREA UNTIL EARLY THIS EVENING. MAINLY WILL HAVE WATCH THE
SURFACE TROUGH WHERE THERE IS DEEPER INSTABILITY AND LOCALIZED SHEAR
EXISTS. SPC MESOANALYIS INDICATING 2500 J/KG OF SURFACE BASED CAPE
NEAR CHAMBERLAIN AS OF 19Z. SURFACE CAPE RAPIDLY DECREASES INTO THE
JAMES VALLEY DUE TO COOL EASTERLY FLOW. SHOULD SEE CAPE VALUES DROP
OFF BY LATE THIS AFTERNOON AS TROUGH MIXES DRIER AIR IN FROM THE
WEST AND SURFACE HEATING WANES. OTHERWISE FOR TONIGHT...CHANCES FOR
PRECIPITATION DECREASING FROM WEST TO EAST WITH CLEARING BEHIND THE
TROUGH. SHOULD SEE WESTERLY FLOW AND CLEAR SKIES ACROSS THE FORECAST
AREA TOWARDS SUNRISE. /97

IT IS BORDERLINE ON WHETHER THERE COULD BE ANY LINGERING LIGHT
SHOWERS IN SOUTHWEST MN EARLY WEDNESDAY MORNING...WILL LEAVE A
SLIGHT CHANCE FOR THE FAR NORTHEASTERN EDGE JUST FOR THE EARLY
MORNING. OTHERWISE A WESTERLY FLOW OF DRY MILD AIR SHOULD BRING
CLEAR TO MOSTLY CLEAR SKIES. AN UNSTABLE AND SLIGHTLY MORE MOIST AIR
BRUSHING THE SAME NORTHEAST EDGE MAY GIVE WAY TO SPOTTY
THUNDERSTORMS THERE AND WILL GO WITH A SLIGHT CHANCE FOR THE
AFTERNOON. TEMPERATURES STILL ON TRACK FOR A MILD AND PLEASANT
DAY...POSSIBLY GETTING A BIT BREEZY AROUND MIDDAY BUT NOT REALLY
WINDY. WINDS WILL THEN DROP OFF TO GIVE A CLEAR AND PLEASANT EVENING.

MOISTURE AND INSTABILITY RETURN STARTS QUITE RAPIDLY FROM THE SOUTH
LATER WEDNESDAY NIGHT AND CONTINUES THURSDAY WITH THE RIDGING AHEAD
OF SIGNIFICANT WESTERN USA TROUGH. HAD A THOUGHT OF BRINGING A
MENTION TO THE FAR SOUTH LATE WEDNESDAY NIGHT BUT IT SHOULD TAKE A
LITTLE WHILE FOR THE MOISTURE TO GET DEEP ENOUGH EVEN FOR MID LEVEL
CONVECTION. WILL BRING IN THE SLIGHT CHANCE SLOWLY THURSDAY DURING
THE UNFAVORABLE DAYTIME PERIOD THEN KEEP MENTION OF THUNDERSTORM
CHANCE ALL OF AREA FOR THURSDAY NIGHT ON THROUGH THE REST OF THE
FORECAST PERIOD...OR THROUGH NEXT TUESDAY. REAL FINE TUNING
DIFFICULT AT THIS TIME SINCE WITH THE MAJOR TROUGH APPROACHING
SLOWLY FROM THE WEST...THERE SHOULD NOT BE ANY VERY LONG PERIOD
WITHOUT A THREAT. 12Z GFS AND EC RUNS HINT AT PUSHING THE THREAT
THROUGH A BIT FASTER NEAR THE END OF THE PERIOD BUT WILL NOT PULL
THE TRIGGER OM A DRY DAY 7 YET ESPECIALLY SINCE SHOWERS MAY LINGER
ON THE BACK SIDE OF THE UPPER LOW EVEN IF THESE MODELS ARE RIGHT.

TEMPERATURES WILL BE SOMEWHAT WARMER DURING THE FORECAST PERIOD THAN
THEY HAVE BEEN WITH MOST OF THE WARMING ON NIGHTTIME TEMPERATURES
GIVEN QUITE A BIT OF CLOUD COVER EXPECTED AND THE WARMEST AIR
STAYING SOUTH OF AREA. / WILLIAMS

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

WILLIAMS
Hazardous weather outlook, Jun 14, 12:10 PM CDT, 10 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1210 PM CDT TUE JUN 14 2011

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-151200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1210 PM CDT TUE JUN 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SHOWERS AND THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE ACROSS THE
AREA THIS AFTERNOON AND EVENING. THE MAIN THREAT FOR THUNDERSTORM
ACTIVITY THIS AFTERNOON WILL BE AREAS NORTH OF INTERSTATE 90 AND
ALONG AND EAST OF INTERSTATE 29. SEVERE THUNDERSTORMS ARE
GENERALLY NOT EXPECTED TODAY...HOWEVER...A FEW STRONGER
THUNDERSTORMS MAY BE CAPABLE OF PRODUCING MARGINALLY SEVERE HAIL.
THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE ACROSS SOUTHEAST SOUTH
DAKOTA...NORTHWEST IOWA...AND SOUTHWEST MINNESOTA EARLY THIS
EVENING...BUT CHANCES FOR THUNDERSTORMS WILL DECREASE FROM WEST
TO EAST EVENING PROGRESSES AND INTO THE OVERNIGHT. CHANCES FOR
SEVERE THUNDERSTORMS WILL REMAIN LOW TONIGHT. STRONGER
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND HEAVY
RAIN.

FLOODING...
RECORD HIGH RELEASES ARE OCCURRING FROM THE MISSOURI RIVER
RESERVOIRS AND WILL CONTINUE INTO MID SUMMER. HIGH WATER LEVELS
WILL CAUSE SIGNIFICANT IMPACTS BETWEEN CHAMBERLAIN AND SIOUX
CITY.

MANY PORTIONS OF THE LOWER JAMES RIVER VALLEY TO THE SOUTH OF
MITCHELL WILL SEE MODERATE TO MAJOR FLOODING THROUGH THE WEEKEND
DUE TO RECENT RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE TODAY INTO THIS EVENING.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jun 14, 4:21 PM CDT, 5 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
421 PM CDT TUE JUN 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     FLASH FLOOD      LUVERNE                 43.65N 96.21W
06/14/2011                   ROCK               MN   PUBLIC

            WATER IN BASEMENT. 2.50 INCHES OF RAIN.

&&

MFUHS
Local storm report, Jun 14, 4:58 PM CDT, 5 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
458 PM CDT TUE JUN 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0452 PM     FLASH FLOOD      PIPESTONE               44.00N 96.31W
06/14/2011                   PIPESTONE          MN   EMERGENCY MNGR

            PIPESTONE CREEK ABOVE FLOOD STAGE

&&

HANKO
Local storm report, Jun 14, 5:15 PM CDT, 5 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
515 PM CDT TUE JUN 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HEAVY RAIN       LUVERNE                 43.65N 96.21W
06/14/2011  M2.60 INCH       ROCK               MN   TRAINED SPOTTER

            LOCATION 1/2 MILE EAST OF LUVERNE

&&

MFUHS
Local storm report, Jun 14, 5:33 PM CDT, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
533 PM CDT TUE JUN 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             7 S HERRICK             43.01N 99.19W
06/14/2011  E1.00 INCH       GREGORY            SD   PUBLIC

&&

BT

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 7:35 PM CDTFlash Flood WarningFSDPipestone, Rock3 hr
Jun 14, 11:22 PM CDTRiver Flood WarningFSDRock58 hr
Jun 14, 7:58 PM CDTRiver Flood WarningFSDLincoln, Union17 days
Jun 14, 7:58 PM CDTRiver Flood WarningFSDUnion18 days
Jun 15, 10:49 AM CDTRiver Flood WarningFSDBrookings, Minnehaha, Moody16 days

Nearby

River Flood Warnings in Minnesota, 2011River Flood Warnings in South Dakota, 2011Every river flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.